By Zencalcy Editorial TeamLast reviewed About us
The Wells score for pulmonary embolism assigns weighted points to seven clinical findings. Two items score three points, three score 1.5 and two score one. This calculator sums the selected criteria and reports whether the total falls in the PE-unlikely or PE-likely group.
Pretest probability of pulmonary embolism.
Wells PE = DVT signs(3) + PE most likely(3) + HR >100(1.5) + immobilisation/surgery(1.5) + prior DVT/PE(1.5) + haemoptysis(1) + malignancy(1)
A total above 4 is commonly classified as PE likely, and 4 or less as PE unlikely. The original score uses this two-tier cut at 4 in many pathways, though a three-tier version also exists. The score is a pretest probability tool and cannot rule in or rule out embolism without testing.
| Symbol | Meaning |
|---|---|
| Score | Total Wells PE points, from 0 to 12.5. |
| PE most likely | Judged when PE is the leading working diagnosis; adds three points. |
| Probability | The PE-likely or PE-unlikely group derived from the total. |
Clinical signs of DVT add 3, heart rate above 100 adds 1.5 and prior DVT or PE adds 1.5, for a total of 6 points, which is PE likely. A patient with haemoptysis and malignancy but none of the other criteria scores 2 points, which is PE unlikely. All seven criteria together give 12.5 points.
Not every clinical finding carries the same predictive weight. Signs of DVT and a clinician's judgement that PE is the leading diagnosis are stronger signals than haemoptysis or malignancy, so the score gives them three points rather than one. The decimal weights preserve that relative importance. The trade-off is that the total is less intuitive than an unweighted count. In practice, the score is used to choose a diagnostic route rather than to produce a precise probability. A person with a score above 4 often goes forward to imaging, while a lower score may allow a D-dimer-first strategy. Both routes still depend on the quality of the history, the ECG and the clinician's overall impression, especially when symptoms are atypical.
Continue with the Mean Arterial Pressure Calculator, Pulse Pressure Calculator, or the QTc Calculator — or browse more cardiology tools and all health calculators.
It means the pretest probability is high enough that many pathways proceed toward imaging rather than relying on a D-dimer alone. It does not mean the diagnosis is confirmed, and a negative scan can still occur with a high score.
Blood pressure, ECG and risk scores are screening aids, not diagnoses. A single reading can be misleading; trends and proper technique matter. Scores estimate population risk and do not replace clinical assessment, anticoagulation decisions or emergency care.
Reference material used to build and check this calculator:
Last reviewed: September 2026. See how we build and check every tool on the about page.
Content updated: September 2026